Objective: To report the first case of severe osteoporosis associated with a vertebral pathologic fracture and osteonecrosis of femoral heads in an HIV-infected man receiving inhaled corticosteroids and ritonavir-boosted antiretroviral therapy.
Methods: We describe an HIV-infected man with severe osteoporosis, bilateral hip osteonecrosis, and secondary adrenal suppression, including detailed clinical, laboratory, and radiographic data, and review the related literature.
Results: A 60-year-old man with a 15-year history of HIV infection and a medical history of long-standing bronchiectasis treated with inhaled corticosteroids and hypogonadism treated with testosterone was referred to the endocrinology clinic after experiencing an osteoporotic vertebral fracture. He was taking ritonavir-boosted antiretroviral therapy. Osteonecrosis of both hips was also diagnosed, which required total hip replacement therapy. Laboratory evaluation revealed adrenal insufficiency due to increased effect of exogenous inhaled steroids and no other secondary causes of osteoporosis. A bone densitometry study showed osteoporosis of both hips and the lumbar spine. He was treated with intravenous pamidronate. During treatment, he developed bilateral femoral fractures after minor trauma.
Conclusions: Given the potential for increased serum levels of inhaled corticosteroids in patients taking ritonavir-boosted highly active antiretroviral therapy, attention must be paid to the risk of bone loss in HIV-infected patients taking inhaled corticosteroids. Prescribing calcium and vitamin D supplementation and considering early osteoporosis screening are reasonable measures for this patient population. Interaction between inhaled corticosteroids and ritonavir may increase risk of hypothalamus-pituitary-adrenal axis suppression.